Alert archive / New York / Flash Flood Warnings in 2002
Flash Flood Warning 8, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at May 28, 2002, 11:13 AM EDT for Broome County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 28, 2002, 11:13 AM EDT (15:13 UTC)
- Expired
- May 28, 2002, 2:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Broome County, NY
The radar
The Binghamton radar (KBGM), 14 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 3.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
581 WGUS51 KBGM 281513 FFWBGM NYC007-281815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 1112 AM EDT TUE MAY 28 2002 THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A * FLASH FLOOD WARNING FOR... BROOME COUNTY IN CENTRAL NEW YORK * UNTIL 215 PM EDT. * AT 1107 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS WITH EXCESSIVE RAINFALL OVER THE FOLLOWING LOCATIONS...BINGHAMTON...CHENANGO BRIDGE...CONKLIN...ENDICOTT...ENDWELL...JOHNSON CITY...KIRKWOOD...MAINE...UNION CENTER...VESTAL CENTER...VESTAL AND WEST CORNERS. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT ROADS AND FLOODING NEARBY LOW AREAS. $$ LAT...LON 4220 7611 4201 7610 4200 7574 4220 7576
1 follow-up statement
000 WGUS71 KBGM 281646 FFSBGM NYC007-281815- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1239 PM EDT TUE MAY 28 2002 ...A FLASH FLOOD WARNING CONTINUES UNTIL 215 PM EDT FOR BROOME COUNTY... AT 1233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM WITH VERY HEAVY RAIN OVER EXTREME SOUTHEAST BROOME COUNTY. THE STORM WAS MOVING NORTHEAST AT 20 MPH AND WILL BE OUT OF BROOME COUNTY BY AROUND 1 PM. FLOODING PROBLEMS CONTINUE ACROSS SOUTHERN BROOME COUNTY AS A RESULT OF THE THUNDERSTORMS THAT MOVED ACROSS THE AREA THIS MORNING THROUGH EARLY THIS AFTERNOON. LATEST RADAR INDICATES NO ADDITIONAL THUNDERSTORMS DEVELOPING UPSTREAM OF THE AREA...SO A BREAK IN THE HEAVY RAIN WILL OCCUR DURING THE NEXT COUPLE OF HOURS. HOWEVER... ADDITIONAL THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON. THE MOST WIDESPREAD FLOODING LATE THIS MORNING HAS BEEN REPORTED IN THE VESTAL AREA. IN VESTAL...FLOODING HAS BEEN REPORTED NEAR ECHO ROAD...ROSS HILL ROAD AND TRACY CREEK ROAD. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ MSE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 28, 10:45 AM EDT, 28 minutes earlier.
Area forecast discussion, May 28, 10:45 AM EDT, 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1045 AM EDT TUE MAY 28 2002 UPDATE THIS MRNG TO REMOVE TIMING ON TSTMS IN THE CNTRL ZONES AND CLEAN UP OTR WRDG. ALSO...ISSUED A MULTI COUNTY ADVISORY FOR URBAN AND SMALL STREAM FLOODING. SLOW MVG TSTMS DROPPING VERY HEAVY RAINS OVER PARTS OF THE AREA. SAME SCENARIO CAUSED PRBLMS OVRNGT IN STEUBEN COUNTY AND THE WRN CATS. META SHOWS THE OLD FNTL BNDRY HANGING OVER THE SAME AREAS MUCH OF THE DAY...BEFORE FNLY LFTG NWRD TNGT. THIS SHD CONT TO FOCUS CONV OVER THE THIS AFNT. NO OTR CHGS ATTM. .BGM...NONE. MORFORD
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:22 PM EDT | Flash Flood Warning | BGM | Delaware | 3 hr |
| May 28, 1:04 AM EDT | Flash Flood Warning | BGM | Otsego | 3 hr |
| May 28, 11:07 AM EDT | Flash Flood Warning | BGM | Delaware | 3 hr |
| May 28, 12:15 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 45 min |
| May 28, 1:27 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 63 min |
| May 28, 2:20 PM EDT | Flash Flood Warning | BGM | Sullivan | 3 hr |
| May 28, 4:13 PM EDT | Flash Flood Warning | BGM | Chemung | 3 hr |
Nearby
Flash Flood Warnings in New York, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.